Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 12, NWS Dodge City, KS

April 13, 201310 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Apr 13, 2013, 6:54 PM CDT for 10 counties in Kansas. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2013, 6:54 PM CDT (23:54 UTC)
Expired
Apr 13, 2013, 9:00 PM CDT
In force
2 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Kearny County, KS, Meade County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WWUS73 KDDC 132354
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT SAT APR 13 2013

...STRONG WINDS CAN BE EXPECTED THIS EVENING...

.STRONG WINDS MIXING DOWN TO THE SURFACE EARLY THIS EVENING WILL
RESULT IN SUSTAINED WIND SPEEDS IN THE 30 TO 40 MPH RANGE. WIND
GUSTS UP TO 50 MPH WILL ALSO BE POSSIBLE THROUGH SUNSET.

KSZ062-063-075>078-085>088-140200-
/O.NEW.KDDC.WI.Y.0012.130413T2354Z-130414T0200Z/
KEARNY-FINNEY-GRANT-HASKELL-GRAY-FORD-STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA
654 PM CDT SAT APR 13 2013

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

* TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH 9 PM.

* WINDS...SOUTHWEST WINDS OF 3O TO 40 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...DRIVING WILL BE DIFFICULT...ESPECIALLY ON EAST-WEST
  ROADS. LIGHTWEIGHT ITEMS SUCH AS TRASH CONTAINERS AND LAWN
  FURNITURE CAN BE EASILY BLOWN AROUND. VISIBILITIES WILL BE
  REDUCED DUE TO BLOWING DUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

18
1 follow-up statement
162 
WWUS73 KDDC 140152
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT SAT APR 13 2013


KSZ062-063-075>078-085>088-140300-
/O.EXP.KDDC.WI.Y.0012.000000T0000Z-130414T0200Z/
KEARNY-FINNEY-GRANT-HASKELL-GRAY-FORD-STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA
852 PM CDT SAT APR 13 2013

...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...

SOUTHWEST WINDS OF 25 TO 30 MPH WITH GUSTS TO NEAR 40 MPH CAN BE
EXPECTED THROUGH MIDNIGHT. HOWEVER...WINDS ARE NOT LIKELY TO BE
STRONG ENOUGH TO REACH ADVISORY CRITERIA.

$$

18

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Apr 13, 6:07 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 13, 6:07 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT SAT APR 13 2013

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 1044 AM CDT SAT APR 13 2013

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATE A WEAK UPPER LEVEL
RIDGE OF HIGH PRESSURE TRANSITIONING EAST ACROSS THE NORTHERN AND
CENTRAL PLAINS. MEANWHILE, AN UPPER LEVEL TROUGH OF LOW PRESSURE
IS DROPPING SOUTHEAST ACROSS THE PACIFIC NORTHWEST. SURFACE HIGH
PRESSURE IS DRIFTING SLOWLY EAST ACROSS EASTERN KANSAS HELPING TO
INFLUENCE A LIGHT SOUTHEASTERLY FLOW ACROSS WESTERN KANSAS. SURFACE
DEWPOINTS ARE WELL UP INTO THE MID AND UPPER 30S(F) ACROSS MUCH OF
CENTRAL AND SOUTHWEST KANSAS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 158 PM CDT SAT APR 13 2013

SHORT RANGE MODELS INDICATE THE WEAK UPPER LEVEL RIDGE EXITING
EASTWARD OUT OF THE NORTHERN AND CENTRAL PLAINS TONIGHT AS THE UPPER
LEVEL TROUGH IN THE PACIFIC NORTHWEST MOVES FURTHER SOUTHEAST INTO
THE NORTHERN AND CENTRAL ROCKIES. AS A RESULT, DRY CONDITIONS WILL
CONTINUE ACROSS WESTERN KANSAS THROUGH EARLY SUNDAY, ESPECIALLY WITH
A LACK OF LOW LEVEL MOISTURE AND A FAIRLY WEAK FLOW ALOFT. THE UPPER
LEVEL TROUGH IS THEN EXPECTED TO KICK EAST INTO THE NORTHERN PLAINS
DURING THE DAY SETTING UP PRECIP CHANCES FROM THE UPPER MIDWEST
SOUTHWEST INTO THE CENTRAL PLAINS, INCLUDING PORTIONS OF EASTERN
KANSAS. AN ATTENDANT COLD FRONT IS PROJECTED TO PUSH SOUTHEAST
ACROSS WESTERN KANSAS EARLY SUNDAY, HOWEVER, IT ISN'T EXPECTED TO
ENCOUNTER SIGNIFICANT LOW LEVEL MOISTURE UNTIL IT MOVES FURTHER
EAST INTO EASTERN KANSAS. THIS WILL KEEP CONDITIONS FAIRLY DRY
ACROSS WESTERN KANSAS THROUGH LATE SUNDAY AFTERNOON.

TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL TONIGHT AS A STRONG SOUTH
TO SOUTHWESTERLY LOW LEVEL FLOW KICKS IN FROM STRENGTHENING SURFACE
TROUGHING IN EASTERN COLORADO. AS SURFACE DEWPOINTS CLIMB WELL UP
INTO THE 40S(F) ALONG AND EAST OF A DRYLINE EXTENDING FROM
SOUTHWEST KANSAS SOUTH INTO THE OKLAHOMA PANHANDLE, LOOK FOR LOWS
ONLY DOWN INTO THE UPPER 40S(F) TO NEAR 50F EARLY SUNDAY MORNING.
FOR SUNDAY, COOLER AIR WILL FILTER SOUTH INTO WESTERN KANSAS
BEHIND THE EARLY TO MID DAY FRONTAL PASSAGE. THE NAM AND GFS SHOW
H85 TEMPERATURES RANGING FROM JUST ABOVE 5C IN CENTRAL KANSAS TO
NEAR 15C IN FAR SOUTHWEST KANSAS. LOOK FOR HIGHS GENERALLY UP INTO
THE 60S(F) ACROSS WEST CENTRAL KANSAS TO THE LOWER TO MID 70S(F)
ALONG THE OKLAHOMA BORDER.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 356 PM CDT SAT APR 13 2013

THE LONG TERM PERIOD STARTS OUT WITH AN UPPER LEVEL LOW SPINNING
ACROSS THE NORTHERN PLAINS SUNDAY THEN INTO THE GREAT LAKES REGION
MONDAY. THIS FEATURE WILL HELP PUSH SURFACE A COLD FRONT THROUGH
WESTERN KANSAS SUNDAY AFTERNOON INTO SUNDAY NIGHT SHIFTING WINDS TO
MORE OF A NORTHERLY DIRECTION. SCATTERED MID CLOUDS WILL BE OBSERVED
BEHIND THIS FRONT WITH A SLIGHT CHANCE OF SHOWERS ACROSS CENTRAL AND
WEST CENTRAL KANSAS. MEANWHILE, A MID TO UPPER LEVEL TROUGH OF LOW
PRESSURE WILL BE DIGGING INTO THE WESTERN CONUS MONDAY INTO TUESDAY.
AS THIS TROUGH APPROACHES, AN AREA OF LOW PRESSURE AT THE SURFACE IS
FORECASTED TO DEVELOP AND INTENSIFY ACROSS THE TEXAS PANHANDLE.
WINDS WILL GENERALLY BE FROM THE EAST DURING THIS PERIOD, AND WITH
THIS UPSLOPE FLOW, LOW CLOUDS MAY INCREASE IN COVERAGE ACROSS WESTERN
KANSAS. A SLIGHT CHANCE OF SHOWERS OR DRIZZLE WILL BE POSSIBLE
ACROSS THE AREA MONDAY NIGHT INTO TUESDAY WITH NORTHERN KANSAS
RECEIVING THE BEST CHANCE OF PRECIPITATION. AS FOR TEMPERATURES,
LOWS MONDAY AND TUESDAY MORNING ARE ANTICIPATED TO RANGE FROM THE
MID 30S ACROSS WEST CENTRAL KANSAS TO LOWER 40S ACROSS THE KS/OK
BORDER. A WIDE RANGE OF TEMPERATURES ARE FORECASTED MONDAY AFTERNOON
DUE TO CLOUD COVER KEEPING CENTRAL KANSAS COOL AND 850 TEMPERATURES
IN THE UPPER TEENS AS WELL A  ABUNDANT SUNSHINE KEEPING FAR
SOUTHWEST KANSAS WARM. HIGHS MONDAY ARE EXPECTED TO RANGE FROM THE
MID 50S ACROSS CENTRAL KANSAS TO LOWER 70S ACROSS FAR SOUTHWEST
KANSAS. HIGHS TUESDAY ARE THEN FORECASTED TO RANGE FROM THE MID 40S
ACROSS WEST CENTRAL KANSAS TO MID 50S ACROSS THE KS/OK BORDER.

MEDIUM RANGE MODELS CONTINUE TO BRING THE MID TO UPPER LEVEL
TROUGH INTO THE ROCKIES WEDNESDAY THEN THROUGH THE PLAINS WEDNESDAY
NIGHT INTO THURSDAY. A CHANCE OF PRECIPITATION IS POSSIBLE TUESDAY
NIGHT INTO WEDNESDAY WITH NORTHERN KANSAS WITH THE BEST CHANCE OF
PRECIPITATION. HOWEVER, IF MODELS CONTINUE TO TREND NORTHWARD, MOST
OF SOUTHWEST KANSAS MAY REMAIN DRY. WINDS SHIFT TO MORE OF A
NORTHERLY DIRECTION TUESDAY NIGHT THROUGH THURSDAY AS AN AREA OF
HIGH PRESSURE BUILDS INTO THE AREA. CLOUDS DECREASE IN
COVERAGE THURSDAY WITH MOSTLY CLEAR SKIES EXPECTED THURSDAY NIGHT.
TRANQUIL WEATHER IS FORECASTED FOR FRIDAY AS HIGH PRESSURE BLEEDS
INTO THE SOUTHERN PLAINS SHIFTING WINDS TO THE NORTHWEST AND
ALLOWING DRIER AIR TO FILTER INTO WESTERN KANSAS. AS FOR
TEMPERATURES, ANOTHER ROUND OF BELOW NORMAL TEMPERATURES ARE
FORECASTED WEDNESDAY INTO THURSDAY AS THE AFOREMENTIONED HIGH BUILDS
INTO THE AREA AND BRINGS ALONG COLD AIR ADVECTION FROM THE NORTH.
LOWS WEDNESDAY MORNING ARE FORECASTED TO RANGE FROM AROUND 30
DEGREES ACROSS WEST CENTRAL KANSAS TO LOWER 40S ACROSS SOUTH CENTRAL
KANSAS. HIGHS WEDNESDAY AFTERNOON ARE ONLY EXPECTED TO REACH INTO
THE MID 30S ACROSS WEST CENTRAL KANSAS TO UPPER 40S ACROSS SOUTH
CENTRAL KANSAS. IN FACT, TEMPERATURES MAY EVEN STAY STEADY OR
DECREASE AS THE DAY PROGRESSES. WITH THESE COLD TEMPERATURES,
PRECIPITATION MAY FALL AS RAIN, SNOW, OR A MIX WEDNESDAY AFTERNOON
ACROSS FAR WESTERN KANSAS AND WEST CENTRAL KANSAS. LOWS THURSDAY AND
FRIDAY MORNING ARE CURRENTLY EXPECTED TO DROP INTO THE MID TO UPPER
20S WITH HIGHS THURSDAY AFTERNOON IN THE 40S. WITH THESE COLD
TEMPERATURES AREAS OF SNOW WILL BE POSSIBLE ACROSS MUCH OF THE
FORECAST AREA WEDNESDAY NIGHT. MORE SPRING LIKE TEMPERATURES RETURN
FRIDAY INTO THIS WEEKEND WITH HIGHS IN THE 50S AND LOWER 60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 603 PM CDT SAT APR 13 2013

GUSTY SOUTH TO SOUTHWEST WINDS WILL RANGE FROM 20 TO NEAR 25KTS
OVERNIGHT AS A COLD FRONT APPROACHES THE AREA FROM THE NORTHWEST.
18Z NAM BUFR SOUNDINGS INDICATED A +65KT LOW LEVEL JET WILL
DEVELOP TOWARDS MIDNIGHT WHICH WILL RESULT IN A PERIOD OF LOW
LEVEL WIND SHEAR FROM 04Z TO 12Z SUNDAY. THE COLD FRONT WILL CROSS
SOUTHWEST KANSAS EARLY SUNDAY.  BASED ON THE 18Z NAM AND 18Z GFS
THIS FRONT IS EXPECTED TO BE NEAR GCK AND HAY AROUND 12Z, AND THEN
ACROSS DDC BETWEEN AROUND 15Z. AS THIS FRONT PASSES, GUSTY
SOUTHWEST WINDS WILL BECOME NORTH AND THE BEGIN TO SUBSIDE BACK
INTO THE 10 TO 15KT RANGE DURING THE AFTERNOON. VFR CONDITIONS ARE
EXPECTED OVERNIGHT AND SUNDAY AS MOISTURE SPREADING ACROSS WESTERN
KANSAS WILL BE AT OR ABOVE THE 700MB LEVEL, BASED ON BUFR
SOUNDINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  65  38  60 /   0   0  10  10
GCK  48  63  37  62 /   0   0  10  10
EHA  48  70  38  71 /   0   0  10  10
LBL  48  70  38  68 /   0   0  10  10
HYS  48  60  37  56 /   0  10  20  10
P28  50  73  44  59 /   0  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ084.

&&

SYNOPSIS...JJOHNSON
SHORT TERM...JJOHNSON
LONG TERM...HOVORKA_42
AVIATION...BURGERT
Hazardous weather outlook, Apr 13, 4:09 AM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
409 AM CDT SAT APR 13 2013

KSZ030-031-043>046-061>066-074>081-084>090-141000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
409 AM CDT SAT APR 13 2013 /309 AM MDT SAT APR 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:30 AM CDTRed Flag WarningDDCMorton14 hr

Nearby

Wind Advisories in Kansas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.